Wildfire, Creek
- When
- April 30, 1:00 PM CST to 11:59 PM CST
- Where
- Creek forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.903, -96.371 (the zone’s center; the record gives no point)
Strong wind, low relative humidity, unseasonably warm temperatures, and drought-stricken, dormant vegetation promoted the rapid spread of wildfires on April 30th across northern Creek and Pawnee Counties. More than 800 acres were burned by these wildfires, forcing the evacuation of about 40 residences.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong wind, low relative humidity, unseasonably warm temperatures, and drought-stricken, dormant vegetation promoted the rapid spread of wildfires on April 30th across northern Creek and Pawnee Counties. More than 800 acres were burned by these wildfires, forcing the evacuation of about 40 residences. The fires continued through May 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 11:16 AM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1216 PM CDT Mon Apr 30 2018 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. VFR conditions continue through tonight, with gusty south winds this afternoon. Wind gusts in most areas will drop off after 00z. Increasing low level moisture will likely result in MVFR ceilings spreading north into eastern OK and possibly western AR around 12-14z, with wind gusts picking back up after that time. && .PREV DISCUSSION... /Issued 1037 AM CDT Mon Apr 30 2018/ DISCUSSION... Surface winds continue to increase this morning in response to deepening low pressure to the west. VAD profiles along with high- res model data suggest a few gusts approaching wind advisory criteria are possible in parts of northeast OK, but the overall threat is marginal and will continue to hold off on any advisory at this time. South winds will eventually transport moisture north from the Gulf but arrival of more substantial moisture should hold off until tonight. Fortunately spring green-up will keep the overall fire weather threat in check, with possible exception of parts of Osage/Pawnee counties. Going forecast appears to be trending well an no updates are needed at this time. PREV DISCUSSION... /Issued 537 AM CDT Mon Apr 30 2018/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. VFR conditions are expected to prevail through the valid period with mid and high level clouds streaming overhead. PREV DISCUSSION... /Issued 319 AM CDT Mon Apr 30 2018/ DISCUSSION... Low-level moisture return is underway with 24-hour dewpoint changes on the order of 5-10 degrees across much of northeast OK. Even so, an elevated fire danger will develop this afternoon as south winds become gusty and afternoon RH values dip below 40 percent. The main concern will be areas northwest of I-44 where a full green-up has yet to occur. The fire danger threat will extend into Tuesday, although afternoon RH should be a bit higher as dewpoints continue to rise in the persistent southerly flow. While a stray weakening storm or two moving well east off the dryline late Monday night/Tuesday morning isn't out of the question, the main focus for active convection remains focused on the Wednesday/Thursday time frame. By late Wednesday, a frontal system will be draped across IA into northern KS, with a dryline stretching from central KS into far western OK. Models continue to differ on timing of initial convection (most notably the NAM which delays dryline storms until after 03Z), but we'll continue to favor the Wednesday evening/overnight period for the best chances of storms. Forecast wind shear profiles continue to look favorable for severe storms, including supercells and clusters of storms especially across parts of eastern OK. The severe weather threat will continue into Thursday and shift farther east into AR as the front/dryline combo approaches. The bulk of the precipitation should be ending later Thursday night as the cold front eventually sweeps through the area. Stay aware of the latest forecast updates as we'll continue to refine the severe weather threats. && .PRELIMINARY POINT TEMPS/POPS... TUL 82 65 80 69 / 10 20 20 10 FSM 83 61 80 65 / 10 10 20 10 MLC 82 65 78 68 / 0 10 20 10 BVO 82 63 79 65 / 10 20 20 10 FYV 79 60 76 64 / 10 10 20 10 BYV 79 59 79 65 / 10 10 20 10 MKO 81 63 79 67 / 10 20 20 10 MIO 81 62 80 68 / 10 20 20 10 F10 81 64 78 67 / 0 20 20 10 HHW 81 62 79 66 / 0 10 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...14 LONG TERM....20 AVIATION.....14
Hazardous Weather Outlook
National Weather Service Tulsa OK
1257 PM CDT Mon Apr 30 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1257 PM CDT Mon Apr 30 2018
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Late Tonight.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FIRE WEATHER DANGER.
RISK...Limited.
AREA...Mainly Osage and Pawnee Counties.
ONSET...Ongoing.
DISCUSSION...
South winds gusting from 25 to 35 mph will continue over much of
northeast and east central Oklahoma as well as parts of northwest
Arkansas this afternoon. Humidity levels in some areas will fall
to around 30 percent, which will lead to a limited fire weather
danger, especially over parts of Osage and Pawnee counties where
spring green-up has been somewhat delayed. Conditions will improve
quickly after sunset as humidity continues to increase.
Isolated to widely scattered thunderstorms are expected to develop
along the dry line in far western Oklahoma late this afternoon,
and a few may hold together long enough to move into parts of
northeast Oklahoma toward Tuesday morning. Severe weather is not
likely.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter
Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY through THURSDAY...Severe Thunderstorm Potential...High
Wind Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY through SUNDAY...No Hazards.
EXTENDED DISCUSSION...
Strong and gusty south winds will continue Tuesday but with
humidity levels considerably higher by that time. A strong cap
will likely be in place through Tuesday precluding any
thunderstorm chances in eastern Oklahoma. By Wednesday the chance
of thunderstorms will increase and continue into Thursday as a
slow moving storm system affects the region. Thunderstorms are
expected to develop Wednesday afternoon along the dry line across
western Oklahoma. These storms will then spread into eastern
Oklahoma and western Arkansas Wednesday evening into Wednesday
night. Conditions will be favorable for some of these storms to
become severe with damaging winds, large hail and a few tornadoes
all possible. The severe threat will continue on Thursday as the
cold front moves into eastern Oklahoma. The thunderstorms are
expected to end early Friday as the cold front exits to the south
and east.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor forecasts regarding severe weather potential
later this week.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753795, 753796.